Tennessee, 2015

Flash Flooding and Hail in Tennessee, June 8, 2015

June 8, 2015 · NWS OHX · 32 events in 10 counties and zones

Numerous showers and thunderstorms spread west to east across Middle Tennessee during the afternoon hours on June 8. Dozens of reports of large hail and wind damage were received, along with localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms spread west to east across Middle Tennessee during the afternoon hours on June 8. Dozens of reports of large hail and wind damage were received, along with localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 8, 11:42 AM CST, 18 minutes earlier.

Area forecast discussion, Jun 8, 11:42 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1242 PM CDT MON JUN 8 2015

.UPDATE...18Z AVIATION.

&&

.AVIATION...

STORMS WILL WORK THROUGH ALL 3 TERMINALS THIS AFTERNOON. ADDRESSED
THIS WITH VCTS AND TEMPO GROUP WITH BEST TIMING OF THE STRONGEST
STORMS. CSV COULD SEE 2 ROUNDS OF STORMS. FIRST IN THE NEXT COUPLE
OF HOURS AND THEN LATER AROUND 00Z. ADDITIONAL ISSUE WILL BE FOG
TONIGHT AFTER THE STORMS PUSH EAST. WITHOUT A CHANGE OF AIR MASS
BEHIND THE SFC BOUNDARY AND A MOIST BOUNDARY LAYER FOG CAN BE
EXPECTED AT ALL THREE TERMINALS UNTIL 14Z. WINDS WILL BE WESTERLY
AND GUSTY THIS AFTERNOON. STRONG GUSTS TO 40 KTS CAN BE EXPECTED WITH
THE STRONGEST STORMS THIS AFTERNOON.

REAGAN

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

10
Hazardous weather outlook, Jun 8, 4:00 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT MON JUN 8 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-091000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE THIS AFTERNOON AND EVENING. MAIN CONCERNS WITH SEVERE
THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WINDS. LARGE HAIL
AND AN ISOLATED TORNADO OR TWO CAN NOT BE TOTALLY RULED OUT EITHER.

LOCALIZED FLOODING WILL ALSO BE A CONCERN...WITH SOME SPOTS...
ESPECIALLY ACROSS THE UPPER CUMBERLAND REGION THIS EVENING...
POTENTIALLY EXPERIENCING TWO TO THREE INCHES OF RAIN IN A SHORT
PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON
INTO THIS EVENING.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Jun 8, 10:33 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1133 AM CDT MON JUN 8 2015

TNZ005-006-081700-
MONTGOMERY-STEWART-
1133 AM CDT MON JUN 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND STEWART
COUNTIES...

AT 1131 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BIG ROCK...MOVING EAST AT 40 MPH.

SOME LOCATIONS IN THE PATH INCLUDE BIG ROCK.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3667 8785 3664 8784 3665 8743 3656 8741
      3648 8788 3667 8794

10
Special weather statement, Jun 8, 11:22 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1222 PM CDT MON JUN 8 2015

TNZ006>008-081800-
MONTGOMERY-ROBERTSON-SUMNER-
1222 PM CDT MON JUN 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...ROBERTSON AND SUMNER
COUNTIES...

AT 1222 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS 11 MILES NORTHWEST OF SPRINGFIELD
...MOVING EAST AT 30 MPH.

SOME LOCATIONS IN THE PATH INCLUDE ORLINDA...BLACK JACK AND
MITCHELLVILLE.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

GUSTY WINDS WILL LIKELY BLOW DOWN LIMBS AND POSSIBLY A FEW TREES.
SCATTERED POWER OUTAGES MAY OCCUR.

LAT...LON 3664 8621 3647 8624 3646 8733 3665 8731
      3666 8659 3664 8655 3666 8652 3666 8636

07

The radar

The Ft Campbell radar (KHPX), 24 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

20 hail, 8 thunderstorm wind, 2 flash flood, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Hail, Montgomery

When
June 8, 12:00 PM CST
Where
Montgomery County, Clarksville
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
36.530, -87.350

Quarter to half dollar size hail fell in Clarksville.

Hail, Montgomery

When
June 8, 12:04 PM CST
Where
Montgomery County, 1.79 mi NNE of Sango
Measured
1 in hail
Reported by
Social Media
Coordinates
36.525, -87.223

Quarter size hail fell in Clarksville off I-24 at Exit 11.

Hail, Sumner

When
June 8, 12:06 PM CST
Where
Sumner County, 0.95 mi NNW of Mitchellville
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
36.642, -86.539

Half-dollar size hail fell on the KY/TN State Line in Mitchellville.

Funnel Cloud, Sumner

When
June 8, 12:23 PM CST
Where
Sumner County, 8 mi ENE of Portland
Reported by
Emergency Manager
Coordinates
36.624, -86.387

Hail, Robertson

When
June 8, 12:33 PM CST
Where
Robertson County, Springfield
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.500, -86.880

Nickel to quarter size hail was reported by the COOP observer in Springfield.

Hail, Robertson

When
June 8, 12:42 PM CST
Where
Robertson County, 3 mi SE of Springfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.469, -86.842

Thunderstorm Wind, Robertson

When
June 8, 12:51 PM CST
Where
Robertson County, 0.88 mi S of Cedar Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
36.537, -86.999

Trees were blown down at Kinneys Road and Old Washington Road.

Thunderstorm Wind, Robertson

When
June 8, 12:52 PM CST
Where
Robertson County, 1.61 mi SE of Cedar Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
36.534, -86.979

Trees were blown down at Kinneys Road and Calvary Church Road.

Hail, Sumner

When
June 8, 1:00 PM CST
Where
Sumner County, 6 mi S of Portland
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
36.493, -86.520

Hail, Robertson

When
June 8, 1:00 PM CST
Where
Robertson County, 4 mi SSE of Cedar Hill
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
36.496, -86.972

Hail, Robertson

When
June 8, 1:00 PM CST
Where
Robertson County, 5 mi SSE of Cedar Hill
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
36.483, -86.966

Hail, Robertson

When
June 8, 1:00 PM CST
Where
Robertson County, 4 mi W of Springfield
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
36.500, -86.952

Hail, Cheatham

When
June 8, 1:40 PM CST
Where
Cheatham County, 3 mi WNW of Ashland City
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.297, -87.120

Golf ball size hail was reported between Ashland City and Chapmansboro. Vehicles sustained a few dents.

Hail, Cheatham

When
June 8, 1:48 PM CST
Where
Cheatham County, Ashland City
Measured
1.5 in hail
Reported by
Social Media
Coordinates
36.280, -87.070

Hail to ping pong ball size fell in Ashland City.

Thunderstorm Wind, Cheatham

When
June 8, 1:55 PM CST
Where
Cheatham County, 0.84 mi S of Poplar Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.368, -87.118

Several trees were blown down on Thomasville Road near Chapmansboro.

Hail, Humphreys

When
June 8, 2:00 PM CST
Where
Humphreys County, 2 mi SSW of New Johnsonville
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
35.993, -87.984

Hail, Humphreys

When
June 8, 2:00 PM CST
Where
Humphreys County, 4 mi S of New Johnsonville
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
35.962, -87.970

Hail, Humphreys

When
June 8, 2:07 PM CST
Where
Humphreys County, 1 mi SSW of New Johnsonville
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
36.007, -87.977

Hail, Humphreys

When
June 8, 2:15 PM CST
Where
Humphreys County, 10 mi SSE of Waverly
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
35.946, -87.731

Hail, Humphreys

When
June 8, 2:15 PM CST
Where
Humphreys County, 1 mi S of New Johnsonville
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
36.005, -87.970

Hail, Humphreys

When
June 8, 2:23 PM CST
Where
Humphreys County, 8 mi S of Waverly
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
35.964, -87.800

Hail, Humphreys

When
June 8, 2:25 PM CST
Where
Humphreys County, 8 mi SSE of Waverly
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
35.973, -87.745

Thunderstorm Wind, Dickson

When
June 8, 2:31 PM CST
Where
Dickson County, 5 mi SW of Dickson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.029, -87.443

Power lines were blown down with power outages.

Flash Flood, Davidson

When
June 8, 3:00 PM CST to 4:00 PM CST
Where
Davidson County, 1 mi SSE of Whites Creek to 1.79 mi NNW of Oak Hill
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.258, -86.821

Flooding and significant ponding of water occurred at DB Todd Blvd and Charlotte Avenue in Nashville. Significant amounts of water also reported at Jefferson Street and DB Todd Blvd. One water rescue occurred and three vehicles were stranded in flood waters. In north Nashville, the left lane of I-65 near Briley Pkwy was flooded with one vehicle stranded.

Thunderstorm Wind, Williamson

When
June 8, 3:15 PM CST
Where
Williamson County, 1.6 mi NNW of Leipers Fork
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.922, -87.009

Trees were blown down on Parker Branch Road.

Hail, Williamson

When
June 8, 3:24 PM CST
Where
Williamson County, Franklin
Measured
1 in hail
Reported by
Social Media
Coordinates
35.920, -86.900

Hail, Williamson

When
June 8, 3:27 PM CST
Where
Williamson County, Franklin
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.920, -86.900

Thunderstorm Wind, Hickman

When
June 8, 3:35 PM CST to 3:38 PM CST
Where
Hickman County, 2.16 mi WSW of Wrigley to 0.88 mi ESE of Wrigley
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.884, -87.383

Damage reports from Hickman County EMA indicate a large downburst caused wind damage near and south of the Wrigley community. Tin metal roofing was blown off the Little Rock Church on Old Mill Creek Road at Bates Crossing Road. Numerous trees were blown down on Washer Road, Old Mill Creek Road, Mill Creek Lane, and Highway 100 with roads blocked.

Lightning, Davidson

When
June 8, 3:46 PM CST
Where
Davidson County, 3 mi ESE of Antioch
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
36.053, -86.620

Lightning struck a house on Asheford Trace in Antioch, damaging the upstairs and attic.

Thunderstorm Wind, Williamson

When
June 8, 3:48 PM CST
Where
Williamson County, Triune
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.870, -86.670

Trees were blown down on Patterson Road and also on Highway 96.

Flash Flood, Williamson

When
June 8, 5:00 PM CST to 6:00 PM CST
Where
Williamson County, 1.32 mi WNW of Mudsink to 1.31 mi WSW of Mudsink
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.930, -86.840

Flood waters covered Figuers Drive.

Thunderstorm Wind, Lewis

When
June 8, 7:45 PM CST
Where
Lewis County, 1.91 mi SE of Shubert
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.513, -87.553

Large tree was blown down in front of home on Buffalo Road south of Hohenwald.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577327, 577328, 577329, 577373, 577330, 577331, 577332, 577333, 577334, 577335, 577336, 577337, 577341, 577342, 577344, 577345, 577346, 577351, 577353, 577355, 577356, 577357, 577360, 590455, 584997, 577364, 577365, 577367, 577369, 577368, 577370, 577371.